Texas, 2021

Drought in Texas, April 1 to 30, 2021

April 1 to 30, 2021 · NWS LUB · 14 events in 14 counties and zones

Drought conditions through April remained nearly the same as March on the South Plains with continued below seasonal average precipitation values. The southeastern Texas Panhandle and much of the Rolling Plains saw minor improvements in drought levels.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions through April remained nearly the same as March on the South Plains with continued below seasonal average precipitation values. The southeastern Texas Panhandle and much of the Rolling Plains saw minor improvements in drought levels. The only exception was in portions of Dickens and King Counties which saw a reduction to extreme drought (D3) conditions. D3 to exceptional drought (D4) conditions remained on the South Plains. A cool and moist period occurred in the middle of the month from the 13th through the 16th which mitigated drought conditions especially for the Rolling Plains and southeastern Texas Panhandle. A widespread precipitation event occurred in the final few days of April affecting much of the southern South Plains and southern Rolling Plains. Some isolated areas received over two inches of rainfall with the late month event. Very short subsurface soil moisture hampered the beginning of planting season when the area typically sees rainfall from widespread convective events. Fire weather impacts continued to be minimal despite the D4 conditions on the South Plains. A low fuel load and green-up of fuels has mitigated the fire weather impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Mar 31, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1225 AM CDT Thu Apr 1 2021

.AVIATION...
Dry northwest flow aloft will continue today, with upper level
high pressure ridge west of the area this morning moving overhead
tonight. VFR and dry will dominate with a surface low pressure
trough developing and leading to modest southerly breezes this
afternoon. RMcQueen

&&

.PREV DISCUSSION... /issued 619 PM CDT Wed Mar 31 2021/

AVIATION...
VFR conditions through the TAF period. Light winds will veer from
northeast to south through the night as surface high pressure
moves across the area. South winds will then increase mid to late
morning as the surface high moves further away from the area.

PREV DISCUSSION... /issued 228 PM CDT Wed Mar 31 2021/

SHORT TERM...
Surface high pressure will continue to influence our weather pattern
through late tonight before it slides farther east across OK. The
breezy northeasterly winds from this morning have gradually declined
as the surface pressure gradient weakened and this will remain the
case through tonight. With the cooler airmass in place and good
radiational cooling conditions, overnight temperatures will drop
back to near or below freezing for all locations west of the Caprock
escarpment with temperatures in the mid 30's to the east. Surface
pressure across SE CO will lower through the day tomorrow which will
help to sharpen the surface pressure gradient across our region.
This will lead to breezy southerly winds for locations west of the
Caprock escarpment. With this southerly flow in place and rising
heights aloft, temperatures will be about 5 degrees warmer than this
afternoon.

LONG TERM...
Forecast remains on track in the extended with only minor
adjustments made this iteration. The upper low spinning off Baja
California will move into the Desert Southwest late this week, then
pass over the region in a much-degraded state the first half of the
weekend. An increase in mid-high level moisture and cloud cover will
accompany the approach and passage of the disturbance which will be
embedded in broader upper ridging encompassing the center of the
nation. The moisture and lift profiles do not look impressive Friday
into Saturday, but could be enough to squeeze out spotty sprinkles
or light showers, favoring the western zones Friday and southern
zones Saturday. Given the weak QPF signal we did increase PoPs
slightly from the NBM for Friday into Saturday, but generally no
higher than 10-12%. The increased cloudiness will temper daytime
heating (and overnight cooling) somewhat. Given this, highs will
like hold in the 60s for most spots Friday, but should rise into the
70s on Saturday.

Thereafter, upper ridging and continued southerly to southwesterly
low-level flow will secure a warm end to the weekend and start to
the coming week. Occasionally breezy conditions could elevate the
fire danger at times, particularly near the TX/NM line, where drier
air may occasionally invade. The upper ridge axis will eventually
shift eastward as troughing makes headway into the western CONUS,
but medium range NWP continue to trend slower with this. At this
point, outside of the very low sprinkle/shower chances Friday into
Saturday, dry conditions are expected to prevail into the middle of
next week. Highs will warm well into the 80s by early next week,
with 90s not out of the question. Whenever the western system ejects
into the High Plains, it could provide solidly breezy (to windy)
conditions and a risk of more widespread critical fire weather by
the middle to latter part of the week.

FIRE WEATHER...
Northeasterly surface winds continue to diminish this afternoon which
will limit the overall fire weather concerns even though afternoon
relative humidity values will drop into the 15-20 percent range.
Temperatures will be about 5 degrees warmer tomorrow afternoon which
will allow afternoon relative humidity values to drop into the 10-15
percent range. Southerly winds will also become breezy for locations
west of the Caprock escarpment (15-25 mph) which will lead to at
least elevated fire weather concerns across this area for Thursday.
For locations east of the Caprock escarpment, afternoon relative
humidity values will still fall into the 15-20 percent range,
though winds speeds will be slightly lower, in the 10-20 mph
range. However, with ERC values in excess of the 70th percentile
(and some locations in excess of the 90th percentile) localized
elevated fire weather concerns may also develop across the Rolling
Plains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, Mar 31, 1:26 PM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
226 PM CDT Wed Mar 31 2021

TXZ021>044-011930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
226 PM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated fire weather conditions are possible across parts of the
region Thursday and Friday. Elevated to near critical fire weather
conditions will be possible once again early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Parmer

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Castro

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Swisher

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Bailey

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Lamb

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Hale

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Cochran

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Hockley

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Lubbock

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Yoakum

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Terry

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Lynn

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Dickens

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, King

When
April 1, 12:00 AM CST to April 30, 11:00 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949725, 949726, 949727, 949728, 949729, 949730, 949731, 949732, 949733, 949734, 949735, 949736, 949737, 949738.